Oklahoma, 2017

Wildfire in Oklahoma, March 6 to 21, 2017

March 6 to 21, 2017 · NWS OUN · 2 events in 2 counties and zones

The OKS-Selman and OKS-283 fires burned 44,324 acres in Harper county and 69,396 acres in Woodward county, respectively, starting on the 6th and continuing for a few weeks. Winds gusting to near 60 mph and relative humidity values in the single digits produced critical wildfire conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The OKS-Selman and OKS-283 fires burned 44,324 acres in Harper county and 69,396 acres in Woodward county, respectively, starting on the 6th and continuing for a few weeks. Winds gusting to near 60 mph and relative humidity values in the single digits produced critical wildfire conditions. A cold front shifted the fire front overnight complicating fire management efforts. The towns of Laverne, Fort Supply, Buffalo along with Boiling Springs State Park were evacuated. Media reported 1 fatality, 9 homes destroyed, and over 200 cattle lost.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 6, 11:53 AM CST, 7 minutes earlier.

Area forecast discussion, Mar 6, 11:53 AM CST, 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1153 AM CST Mon Mar 6 2017

.UPDATE...
Updated winds, temps, sky cover.

&&

.DISCUSSION...
Increased winds most areas for the rest of the day, wind advisory
was expanded earlier and this still looks good. Low level jet
continues to slowly shift north and east which will spread the
stronger winds eastern across central into northeast Oklahoma into
the afternoon. Stronger winds will be expected post-dryline this
afternoon across the western third or so of Oklahoma with the
highest gusts across northwest parts of Oklahoma. Red Flag
Warning was continued and unchanged for this afternoon.

As far as convection goes later today, models continue to support
idea of convective develop during the evening and overnight period
as cold front catches up with dryline and helps with lower level
convergence. All models are keeping storms east of Interstate-35
and timing has continued as previously advertised. Primary threats
for OUN CWA continue to damaging wind gusts and large hail.

&&

.PREV DISCUSSION... /issued 1132 AM CST Mon Mar 6 2017/

DISCUSSION...

AVIATION... /For the 18z TAFs/
Primary aviation concerns today will be wind. Southwesterly gusts
around 40 knots are possible, especially at TAF sites in western
and northern Oklahoma. Winds should diminish around sunset but a
cold front will move through during the evening bringing a switch
in direction to northwesterly. In the very near term, MVFR stratus
is possible at easternmost sites, but an increase in ceiling
height and decrease in coverage (becoming scattered) is the trend.
There is a very small chance of a thunderstorm near PNC, OKC, and
OUN late this afternoon or during the evening, but probability is
too low to include at this time range. Most of the convection
should be well east of the area. We will monitor trends.

PREV DISCUSSION... /issued 301 AM CST Mon Mar 6 2017/

DISCUSSION...
Red flag warning remains in place for most of western Oklahoma and
adjacent parts of northern Texas. Low clouds over central Oklahoma
will exit this afternoon when a dry line and front move across.
Very dry and hot air will move in with temperatures more than 20
degrees above normals in western and northern Oklahoma this
afternoon. Low humidity and strong winds will cause critical to
extreme fire weather conditions. A wind advisory is in effect for
northwest Oklahoma where strong winds aloft should mix to the
surface this afternoon. When this front moves into the eastern
half of Oklahoma later this afternoon some thunderstorms are
expected, a few severe east of I-35. Winds will subside late
tonight, but Tuesday will remain very dry. Weak westerly flow will
bring a wave Thursday in conjunction with boundary layer moisture
moving north from the lower Rio Grande valley. Low chances for
showers and thunderstorms will exist Thursday into Saturday when a
slightly stronger upper wave may result in wider coverage of rain
and thunderstorms. Still, chances remain below 50 percent.
Temperatures will remain well above normals for the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77  41  65  39 /  20  10   0   0
Hobart OK         82  37  65  38 /  10   0   0   0
Wichita Falls TX  84  43  67  40 /  10  10   0   0
Gage OK           80  30  66  36 /   0   0   0   0
Ponca City OK     79  35  65  35 /  20  20   0   0
Durant OK         77  49  67  41 /  30  40  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 PM CST this evening for OKZ004>026.

     Red Flag Warning until 8 PM CST this evening for OKZ004>007-
     009>012-014>018-021>024-033>038.

TX...Red Flag Warning until 8 PM CST this evening for TXZ083>085-087-
     088.

&&

11/12
Hazardous weather outlook, Mar 6, 4:30 AM CST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
430 AM CST Mon Mar 6 2017

OKZ004>048-050>052-TXZ083>090-071030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
430 AM CST Mon Mar 6 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Fire Weather...
Critical to extreme fire weather conditions are expected across
the western half of Oklahoma and adjacent parts of north Texas
this afternoon due to windy conditions, warm temperatures, and low
relative humidity.

.Strong Winds...
Sustained southwest winds between 25 to 35 mph with gusts between
35 to 45 mph are expected late this morning through early this
evening, primarily across north central and western Oklahoma.

.Thunderstorms...
There is a slight risk for severe thunderstorms this evening into
tonight across portions of southeast Oklahoma.

Location...
The slight risk of area is northeast of a line from near Holdenville
to Atoka, Oklahoma. A marginal risk surrounds the slight risk, and
is east of line from near Ponca City, to Oklahoma City, to Ardmore,
Oklahoma.

Timing...
Strong to severe thunderstorms will be possible between 6 PM this
evening through 3 AM Tuesday morning.

Impacts...
Damaging wind gusts between 60 to 70 mph and large hail between
the size of quarters and half dollars will be the primary hazards.
The tornado risk is very low.

Discussion...
Strong to severe thunderstorms are expected to develop as a cold
front intersects a moist airmass located east of a dryline this
evening. It is expected that the primary storm mode will be a
line of thunderstorms that will progress southeastward.

.Spotter and Emergency Management Statement...
Storm spotter groups and emergency management personnel across
the risk area should prepare for severe weather operations
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Fire Weather...
Elevated to near critical fire weather conditions will be
possible on Tuesday afternoon across much of Oklahoma and
north Texas.

Elevated to near critical fire weather conditions will remain
possible on Wednesday afternoon across western Oklahoma and
adjacent parts of north Texas.

.Thunderstorms...
The chance of thunderstorms returns Thursday afternoon and will
continue through Saturday.

Through Friday, the highest chance of thunderstorms will be
across eastern and southern Oklahoma and adjacent portions of
north Texas. By Saturday, much of Oklahoma and north Texas will
have a chance of thunderstorms.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Harper

When
March 6, 12:00 PM CST to March 21, 6:00 PM CST
Where
Harper forecast zone
Deaths
0 direct, 1 indirect
Reported by
Park/Forest Service
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

There was one indirect fatality as a woman suffered a heart attack while trying to fight the fire near her home.

Wildfire, Woodward

When
March 6, 12:00 PM CST to March 21, 6:00 PM CST
Where
Woodward forecast zone
Property damage
$1.2 million
Reported by
Park/Forest Service
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Nine homes destroyed and over 200 cattle lost.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Harper2017-03-0661FemaleOutside/Open AreasIndirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683771, 683772.